Warfarin and Superwarfarin Toxicity Treatment & Management

Updated: Jan 19, 2018
  • Author: Kent R Olson, MD, FACEP; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Treatment

Approach Considerations

Significant superwarfarin poisoning may require many weeks of vitamin K1 therapy. [15] All patients with signs of active bleeding or at significant risk of life-threatening hemorrhage require admission to the hospital. Suicidal ingestions require psychiatric evaluation, as well as 48-72 hours of observation to monitor for anticoagulation.

With regard to prehospital emergency care, initiate usual supportive measures, including intravenous (IV) access if any suggestion of remote or active bleeding is evident. After an acute intentional ingestion,activated charcoal should be considered for clinically significant ingestions if it can be administered within an hour or two of the ingestion. Infuse crystalloid solution if signs of significant blood loss are present.

Next:

Emergency Department Care

Initiate usual advanced supportive measures. Evaluate for current or remote bleeding with a thorough physical examination, including a rectal examination as indicated to check for occult gastrointestinal (GI) bleeding. If significant bleeding has occurred and the patient is unstable, be prepared to treat the patient with transfusions of packed red blood cells (RBCs), fresh frozen plasma (FFP), and intravenous (IV)/oral vitamin K1 as first-line therapy. [16] Further evaluation varies according to the situation.

Warfarin and superwarfarin ingestions may be acute or chronic. In either situation, determine whether the ingestion was unintentional or intentional and whether the patient requires long-term anticoagulation (eg, mechanical heart valve, chronic atrial fibrillation).

Acute ingestion

For acute ingestions, generally no evidence of bleeding is present on the initial clinical examination, unless the ingestion occurred more than 12-24 hours before emergency department (ED) presentation.

Obtain a baseline prothrombin time and international normalized ratio (PT/INR) and make arrangements for a repeat measurement in 24-48 hours. Administer activated charcoal for recent (within the last 1 - 2 hours) clinically significant ingestions. Gastric lavage is unnecessary if rapid administration of activated charcoal is feasible. Do not induce emesis.

Treat any co-ingestions, evaluate the patient for suicidal intention, and refer appropriately. Avoid drugs that may enhance bleeding or decrease metabolism of the anticoagulant.

Do not administer vitamin K1 prophylactically because (1) it is not needed in most patients, and (2) its presence masks the onset of anticoagulant effects in the few patients who do require prolonged treatment and follow-up care.

If the PT is elevated, treatment with vitamin K1 is appropriate; 10 mg orally is a reasonable daily dose. Since the pharmacologic effects of warfarin wear off within days, otherwise healthy patients with acute warfarin ingestions do not need supplemental vitamin K1 for more than several days. In the setting of superwarfarin-induced coagulopathies, 50-200 mg daily is recommended, and the duration of therapy may be many weeks.

Note that if a patient has a critical need for ongoing anticoagulation (eg, mechanical heart valve), heparin can be given as a temporary measure while the effects of warfarin are fully reversed.

Chronic intoxication

Chronic intoxication resulting from the therapeutic use of warfarin can be evaluated with a careful physical examination and a measurement of the PT and INR.

Chronic ingestions of rodenticide superwarfarin may also be intentional (eg, Munchhausen syndrome) or can occur in the setting of child abuse (Munchhausen by proxy). [17] These patients should be admitted for psychiatric or protective services evaluation.

If the INR is higher than therapeutic levels but less than 5 and the patient is not bleeding, the dose of warfarin may be lowered or the next dose may be omitted. If the patient requires more rapid reversal (eg, elective surgery), administer 1-2.5 mg of vitamin K1 orally with the expectation that the INR will begin to fall within 8 hours, with a maximal effect in about 24 hours.

If the INR is higher than 5 but less than 9 and the patient is not actively bleeding, withhold warfarin for the next 1 or 2 doses, monitor the INR more frequently, and resume therapy at a lower dose when the INR is at the therapeutic level.

Another therapeutic approach would be to withhold 1 dose of warfarin and orally administer vitamin K1, 1-2.5 mg, particularly if the patient is at increased risk of bleeding. For more rapid reversal (eg, urgent surgery), administer vitamin K1, 2.5-5 mg, orally (expected reduction of the INR should occur in about 24 h).

If the INR is higher than 9 and the patient is not bleeding, oral vitamin K1 (2.5 - 5 mg) may be administered with the expectation of a subtstantial reduction in the INR in 24 - 48 hours. In the setting of superwarfarin-induced coagulopathies, daily doses of vitamin K1 in the range of 50-200 mg is recommended.

Treatment of serious hemorrhage

Active, serious hemorrhage should be treated with four-factor prothrombin complex concentrate (PCC), if available. [12] While costly, an essential advantage FFP confers to emergency care is that, in contrast to FFP, it results in a more rapid reversal of coagulopathy and does not require thawing or blood group typing. Additionally,it has a reduced risk of volume overload, transfusion-related acute lung injury, transfusion reactions, and infectious disease transmission. Despite these advantages, no mortality benefit has been proven for PCC compared with FFP.

Alternatively, recombinant factor VIIa (rFVIIa) has been reported to be effective in rapidly lowering INR due to warfarin toxicity and may be considered if PCC is not available. FFP is effective at lowering the INR and was historically first-line therapy for warfarin toxicity with serious or life-threatening bleeding, although it has now been superceded by PCC, which lowers the INR more rapidly. If PCC or rFVIIa are not available, 4 units of FFP may be administered instead. 

Administer vitamin K1, 10 mg, by slow IV infusion. Using IV vitamin K1 is rarely associated with an anaphylactoid reaction. If that occurs, the infusion should be stopped for 15 minutes, diphenhydramine administered, and vitamin K1 then restarted at a lower infusion rate. 

Previous
Next:

Consultations and Transfer

Since most warfarin and superwarfarin exposures result in minor or no significant effects, regional poison control centers can aid in decreasing the referral of patients to health care facilities and in reducing the performance of unnecessary laboratory tests in minor, unintentional exposures. The poison centers and clinical toxicologists may be helpful in evaluating a large anticoagulant overdose and can assist with long-term follow-up care after ingestion of a superwarfarin.

Obtaining a psychiatric referral is appropriate for intentional ingestions. Contact child welfare or protective services if child abuse is suspected.

The patient's primary care provider or the local coagulation clinic is an appropriate referral if an unintentional overdose occurs and the patient is considered to be at low risk for bleeding complications.

Consulting a neurosurgeon is appropriate for intracranial hemorrhage. Consulting a gastroenterologist is appropriate for gastrointestinal hemorrhage.

If the patient has any type of hemorrhage that the current facility is not capable of managing appropriately, transfer to a higher level of care is indicated.

Previous
Next:

Follow-Up

Patients who are already on warfarin, who have had an unintentional overdose, and who are hemodynamically stable with no evidence of active bleeding can follow up with their regular source of anticoagulation care. The frequency of routine INR monitoring for patients on stable warfarin dosing may be able to be extended further than every 4 weeks, depending on future studies. [18]

With acute warfarin ingestions, discharge instructions must address the risk of rebound coagulopathy, which may occur as long as 3 days afterward. Patients need to understand the importance of completing a full course of vitamin K1. [19]

Children with acute unintentional ingestions can be discharged home with follow-up care by their pediatrician in the office or by telephone at 48 hours. Most authorities no longer recommend routine follow-up PT measurement, because the incidence of significant anticoagulation in children after accidental exposure is extremely low. [8, 20, 21]

Previous